AstraZeneca: MHRA lists possible symptoms of blood clots
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Despite the colossal success of the UK’s vaccination programme, one of its main vaccines in use – the AstraZeneca vaccine – has been dogged by problems. This is owing to reports of an extremely rare but serious condition involving blood clots and unusual bleeding following vaccination with the AstraZeneca jab. Many countries have either paused or halted the rollout of the jab, despite the evidence suggesting the risk is vanishingly small.
Nonetheless, some people with this condition have suffered life changing effects and some have died.
These cases are being carefully reviewed but the risk factors for this condition are not yet clear.
Although this condition remains extremely rare, it has placed an intense focus on the symptoms of blood clots.
The European Medicines Agency (EMA) – Europe’s regulatory drug body – has compiled a list of the main warning signs of blood clots.
According to the EMA, patients should seek medical assistance immediately if they have the following symptoms:
- Shortness of breath
- Chest pain
- Swelling in your leg
- Persistent abdominal (belly) pain
- Neurological symptoms, including severe and persistent headaches or blurred Vision
- Tiny blood spots under the skin beyond the site of injection.
“By recognising the signs of blood clots and low blood platelets and treating them early, healthcare professionals can help those affected in their recovery and avoid complications,” advises the health body.
Blood clots and low blood platelets – what we know
The combination of blood clots and low blood platelets is a specific feature seen in people receiving the AstraZeneca jab.
Platelets are colourless blood cells that help a blood clot.
How to get rid of visceral fat: Drink to avoid [TIPS]
Vitamin B12 deficiency: Glossitis is a sign [INSIGHT]
Diabetes type 2 symptoms: Three swollen body parts [ADVICE]
Low blood platelets should therefore in theory lead to excessive bleeding, not blood clots.
One plausible explanation put forward is that the combination of blood clots and low blood platelets is an immune response, leading to a condition similar to one seen sometimes in patients treated with heparin.
Heparin is a blood thinner that’s used to treat and prevent blood clots.
What is the risk posed by the AstraZeneca vaccine?
Although this condition remains extremely rare there is a higher risk in people after the first dose of the AstraZeneca vaccine.
“To date and overall, just over 10 people develop this condition for every million doses of AstraZeneca vaccine given,” reports Public Health England (PHE).
According to PHE, this is seen more often in younger people and tends to occur between four days and four weeks following vaccination.
It is important to note that similar conditions can also occur naturally, and clotting problems are a common complication of coronavirus (COVID-19) infection.
An increased risk has not yet been seen after other COVID-19 vaccines in the UK.
The Medicines and Healthcare products Regulatory Agency (MHRA) – the UK’s drug body and the JCVI advises that you should still receive any of the available COVID-19 vaccines.
The consensus is that the benefits of vaccination in protecting you against the serious consequences of COVID-19 outweigh any risk of this extremely rare condition.
In the current situation the JCVI has advised that it is preferable for people aged 30 to 39 years of age to have a vaccine other than AstraZeneca’s.
It is preferable for people under 30 to have a vaccine other than AstraZeneca’s because the risk from COVID-19 infection is so low.
Source: Read Full Article